Jump to content
CrazyBoards.org

Seroquel and reduced intensity of feelings


Recommended Posts

I've had depression for a really long time -- on and off for about 14 years (since I was 7 or so)  I've recently sought (medication) medical treatment after I had actively suicidal urges and went to a psyc ward. 

 

I was put on anti-depressants but they caused me to switch to hypomania, so I'm now on 150mg of Seroquel, as I also very occasionally have visual hallucinations when I'm very stressed or tired. 

 

In the time that I've been on it I feel as if the intensity of my emotions is blunted. I just feel calm most of the time, and I can still feel a full range of emotions, it's not as sharp as it was before -- for instance I don't cry because either I'm so rapturously entranced by a sunset  or because I feel life is an abyss and not worth it anymore. 

 

Is this what Seroquel is supposed to do? I feel strange without this intensity of emotion, which is my 'normal' I suppose. I wonder -- how on Earth do people go through life without that intensity?

Link to comment
Share on other sites

I can very much relate. I was put on Seroquel when I was first hospitalized as a teen and I also had the emotional blunting. To some extent, it is expected since the intensity of mania can be too much on the long run, it is just incredibly exhausting. But too much blunting is terrible, I've read many here refer to it as zombification, which is how it feels to me as well. Seroquel zombified me, it is good for others, so this is not a general discount of the medicine.

 

There is a balance in between too much and too little emotion, and Seroquel might not be the med for you to achieve that. My advice would be to talk to your doctor about what you feel. There are other meds out there! You don't have to stick with the first you were put on! Speak up for yourself. I'm on a mood stabilizer only and I'm doing good on it. I've also had halluzinations, but the mood stabilizer makes me stable enough that I don't have issues with that anymore, even without an antipsychotic. Others might have different advice, it really depends on the person.

Link to comment
Share on other sites

Yes most if not all AP's from either side of the spectrum will blunt your feelings. Shit I have been on risperdal since 08. I don't even know what it feels like to have feelings anymore.....And then this year I was put on seroquel to help my nightmares but all they did was intensify what you describe. Life just sucks being on all these meds but for some it is a God sent.

Link to comment
Share on other sites

If you are finding that Seroquel is blunting your emotions too much, you can always ask to try a different antipsychotic or maybe even a mood stabilizer instead of an antipsychotic? It's something to talk to your doctor about. 

 

I personally found that my antipsychotic (Abilify) doesn't blunt my emotions, however it does make me more calm. So perhaps Seroquel just isn't right for you?

 

But anyway, talk to your doctor about it. Hopefully you can find something that doesn't blunt your emotions as much. 

 

As well, it's possible that you are so used to the ups and downs of bipolar disorder, that this feels like "blunting" in comparison. Just a thought. 

Link to comment
Share on other sites

There is a wide range of AAPs available so there is no reason that you have to suffer from this side effect unless you are severely treatment resistant and only Seroquel works for you which I gather is not the case for you. Talk to your doctor about this.

Link to comment
Share on other sites

I can certainly relate to your experiences with emotional blunting on Seroquel.  I have been on it since a major breakdown in 2007.  It is the only thing that lets me sleep that I know of, and I have tried many, many things, too many to remember, really.  It, Lamictal, and Lyrica are the magic triad in terms of calmness and sleep for me.

 

I agree with others that maybe you could try to find something else.  Seroquel has, like it has for so many, caused me to have a huge weight gain no matter what I do.

 

Good luck with your search!  It seems like there should be a happy medium somewhere, doesn't it?

 

I have read conflicting reports that Remeron might do the same for sleep that Seroquel does, and I think it is one of the few things I haven't tried, but I am scared to try getting off the Seroquel again!

 

Again, best to you.  I hope you get to have that depth of emotion at seeing the sunset again.

Link to comment
Share on other sites

Savannah,  Bless you for your helpful advice!  I wish my body wasn't so picky, and I know that Trazadone helps a lot of people (including some I know), but it made me so unbalanced that I almost had to go IP (in fact, I was waiting for admission and shift change PDOC came around and asked me about any new pills, figuring out that I had had this extreme reaction!)

 

However, I am not sure that Rozerem was one of the many tried on me, so I can ask my PDOC next time I see him.  I would be so grateful to avoid this continued Seroquel weight gain and too much emotional dulling!  

 

Thanks so much, Phronni

Link to comment
Share on other sites

 

for instance I don't cry because either I'm so rapturously entranced by a sunset  or because I feel life is an abyss and not worth it anymore.

If the Seroquel is blunting that, well then I would say it's doing its job. Those are two ends of the spectrum. If you are unable to feel anything that is a different story. It did take a while for me to get used to the idea that feeling emotions so strongly was a symptom.

Edited by wj74
Link to comment
Share on other sites

I am on Seroquel, 400 mgs of ER.  Eventually I found it to be a tremendous relief to have my ultra sensitive feelings under control.  

 

I no longer sob at movies (as much) no longer burst into tears at tv commercials, no long get tears in my eyes if a client thanks me,

I am simply less miserable and emotional.  I think m current state is normal, not blunted.  It is a relief.

 

It took time to grow accustomed to the change.  Now I like it a lot.  I am still a sensitive and warm hearted person -

just not so ridculously emotional and wound up.  Thank Fucking God.

Link to comment
Share on other sites

I agree with bpladybug. I think she hit it dead on. I find seroquel makes me less of an emotional "mess." I was all over the place before starting it. Now I feel better.

Not saying that you should or shouldn't stay on it, just that you should talk to your doctor about your options. There are lots out there. Good luck!!

Link to comment
Share on other sites

Thank you for all your replies -- it is very useful to get perspective from other people who have also tried this medication. 

 

I was originally on a low dose  Cymbalta which was working very well for me but is unfortunately unaffordable in my country, where I will be returning shortly. I tried Effexor but it immediately sent me into a hypomanic state.  As I have a family history of bipolar/schizophrenia/schizoaffective disorder/depression/anxiety my psychiatrist recommended Seroquel, also for its calming properties as when I am not on medication I have a constant undercurrent of anxiety which can make it difficult to function sometimes as I feel absolutely terrified of everything. 

 

I have found that after some more reflection I can feel happy, if not to the absolutely ecstatic extremes that characterized my previous emotions. Actually I was pleasantly surprised that I actually feel in a good mood more often than before. Before I was either blissfully happy or very sad fluctuating to utter despair, so a simple mellow good mood is definitely progress. 

I have found that I still often feel desperately sad on Seroquel, but it is not as overwhelming and the periods are shorter. However if it does not improve, I understand that it is possible to take an antidepressant along with Seroquel, and this should stop any hypomanic episodes. 

 

I have noticed on a slightly higher dose of Seroquel I feel very  drowsy in the mornings, and I often feel very hungry for sweet and starchy things during the day, and I also have a very strange buzzing sensation in my head 24/7. It's not at all distracting or upsetting so much as just... strange! 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...